Iowa, 2026

High Wind in Iowa, March 13, 2026

March 13, 2026 · NWS ARX · 5 events in 5 counties and zones

A compact low pressure system moved through the region during the early morning hours on March 13th. While this brought some precipitation to the area, the larger story was the winds with gusts of 55 to 70 mph across much of northeast Iowa during this period.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A compact low pressure system moved through the region during the early morning hours on March 13th. While this brought some precipitation to the area, the larger story was the winds with gusts of 55 to 70 mph across much of northeast Iowa during this period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 13, 12:54 AM CST, 1 hour 6 minutes earlier. Its key messages:

  • The first of two winter storms will exit the area this morning. This system will produce heavy snow across all or parts on Taylor and Clark counties. In addition to this, there will be very strong wind gusts of 50 to 65 mph this morning. The strongest winds will be from 3 am through 7 am.
  • Storm #2: A potentially historic winter storm will likely impact the area from Saturday night into Monday morning. A widespread swath of 12-18+ inches of snow is looking more likely in the forecast area. The highest totals currently look to be along and north of Interstate 94. Strong winds on Sunday afternoon and night could lead to blizzard conditions and localized tree and power line damage.
Area forecast discussion, Mar 13, 12:54 AM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
154 AM CDT Fri Mar 13 2026

.KEY MESSAGES...

- The first of two winter storms will exit the area this
  morning. This system will produce heavy snow across all or
  parts on Taylor and Clark counties. In addition to this, there
  will be very strong wind gusts of 50 to 65 mph this morning.
  The strongest winds will be from 3 am through 7 am.

- Storm #2: A potentially historic winter storm will likely
  impact the area from Saturday night into Monday morning. A
  widespread swath of 12-18+ inches of snow is looking more
  likely in the forecast area. The highest totals currently look
  to be along and north of Interstate 94. Strong winds on
  Sunday afternoon and night could lead to blizzard conditions
  and localized tree and power line damage.

&&

.DISCUSSION...
Issued at 154 AM CDT Fri Mar 13 2026

This Morning - Strong Winds

A 987 mb surface low, currently over northwest Wisconsin, will move
east southeast into northern Lower Michigan today and gradually
fill. In the High Wind Warning areas of northeast Iowa, southeast
Minnesota, and southwest Wisconsin, the soundings continue to show
50 to 65 knot winds at the top of the mixed layer. There continues
to be very steep lapse rates (9-10 C/km) in the mixed layer in
addition strong cold air advection. This will likely result in
wind gusts of 55 to 65 mph. In the Wind Advisory area, the winds
at the top of the mixed layer range from 40 to 50 knots. Like
the High Wind Warning area, there will be strong lapse rates
and cold air advection. This will likely result in wind gusts of
45 to 60 mph. The strongest winds and gusts for the entire area
will likely occur between 3 am and 7 am.

Like the past couple of nights the NBM sustained winds and wind
gusts are on the low side, so used a 50 50 blend of the NBM 90th
percentile and the HRRR. This resulted in High Wind Warning winds in
northeast Iowa, southeast Minnesota, and southwest Wisconsin, and
Wind Advisory winds for the remainder of the area.

A band of snow extending northwest into eastern North Dakota will
continue to persist across Taylor and northern Clark counties into
Friday morning. Snow totals in Taylor County will likely range from
4 to 10 inches. The highest totals will be in the northeast part of
the county. Clark County will likely see anywhere from 1 to 6 inches
with the highest totals being in the northern and eastern part of
the county.

Toward day break and early Friday morning, the low will move
southeast through the area. With steep low level lapse rates and
strong winds aloft, we may see some snow squalls. At this time, the
impacts from these potential squalls is somewhat covered by the High
Wind Warning/Wind Advisory.

Saturday night into Monday Morning - Major Winter Storm Likely in
the Region

The deterministic models are general agreement that a
strengthening surface low will track east across eastern
Nebraska and Iowa on Sunday. This results in a west-east snow
band along the Interstate 90 and 94 corridors on Saturday night
and Sunday morning. There has been a slight northward shift in
the heaviest snow with the heaviest snow more centered on
Interstate 94. Just south of this band, there are indications
for a band of sleet.

From Sunday afternoon into Monday morning, the surface low tracks
tracks northeast into Lower Michigan. This results in a southwest to
northeast pivot. In addition, a deformation band develops. This will
prolong the snow over the area longer. The NBM v5.0 has the
probabilities of a foot or greater of snow from 60 to 94 percent
north on Austin Minnesota to the Wisconsin Dells line. The highest
probabilities is along and north of Interstate 94. The probabilities
for 18 inches or more ranges from 40 to 80 percent north of
Interstate 94. Again the highest probabilities are along and north
of Interstate 94.

The winds increase into the 40 to 50 mph range across southeast
Minnesota and northeast Iowa on Sunday afternoon and they
continue into Sunday night. This could potentially result in
Blizzard conditions.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1154 PM CDT Thu Mar 12 2026

MVFR/IFR conditions due to rain/snow with strong gusts out of
the west- northwest to 40-50 knots over the first 6-12 hours of
the period are the main concern for aviation interests.
Overnight, snow and IFR will be predominant north of an EAU-MFI
line while spotty rain/snow mix and VFR/MVFR will be
predominant across SE MN and west central WI. Precip subsides by
12z with skies should eventually scatter out before 18z and
gusts will be on a slow decrease before dropping below 10 knots
after sunset.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Watch from Saturday evening through Monday
     afternoon for WIZ017-029-032>034-041>044-053>055-061.
     Winter Storm Warning until 1 PM CDT this afternoon for WIZ017.
     Wind Advisory until 1 PM CDT this afternoon for WIZ017-029-
     032>034-041>044.
     Winter Weather Advisory until 1 PM CDT this afternoon for
     WIZ029.
     High Wind Warning until 1 PM CDT this afternoon for WIZ053>055-
     061.
MN...High Wind Warning until 10 AM CDT this morning for MNZ079-
     086>088-094>096.
     Winter Storm Watch from Saturday evening through Monday
     afternoon for MNZ079-086>088-094>096.
IA...High Wind Warning until 10 AM CDT this morning for IAZ008>011-
     018-019-029-030.
     Winter Storm Watch from Saturday evening through Monday
     afternoon for IAZ008>011-018-019-029-030.

&&

DISCUSSION...Boyne
AVIATION...Ferguson
Hazardous weather outlook, Mar 13, 1:18 AM CST, 42 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
218 AM CDT Fri Mar 13 2026

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ054-055-061-
141100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Crawford-Richland-Grant-
218 AM CDT Fri Mar 13 2026

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota and southwest
Wisconsin.

.DAY ONE...Today and Tonight

Strong winds gusts of 55 to 65 mph will be seen this morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A band of heavy snow and strong winds affect the region Saturday
night into Sunday night. Blizzard conditions are possible. There
is still some uncertainty with the exact location of the heavy
snow band. A Winter Storm Watch has been issued.

.SPOTTER INFORMATION STATEMENT...

Wind reports would be appreciated this morning.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar covering the weekend storm is scheduled for 1 pm
today.

WIZ032>034-041>044-053-141100-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
218 AM CDT Fri Mar 13 2026

This Hazardous Weather Outlook is for portions of central
Wisconsin...southwest Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

Strong winds gusts of 50 to 60 mph will be seen this morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A band of heavy snow and strong winds affect the region Saturday
night into Sunday night. There is still some uncertainty with the
exact location of the heavy snow band. A Winter Storm Watch has
been issued.

.SPOTTER INFORMATION STATEMENT...

Wind reports would be appreciated this morning.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar covering the weekend storm is scheduled for 1 pm
today.

WIZ029-141100-
Clark-
218 AM CDT Fri Mar 13 2026

This Hazardous Weather Outlook is for portions of central
Wisconsin.

.DAY ONE...Today and Tonight

Accumulating snow and strong winds will be seen across the area
this morning. This will impact the morning commute.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A band of heavy snow and strong winds affect the region Saturday
night into Sunday night. There is still some uncertainty with the
exact location of the heavy snow band. A Winter Storm Watch has
been issued.

.SPOTTER INFORMATION STATEMENT...

Wind and snow reports would be appreciated this morning.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar covering the weekend storm is scheduled for 1 pm
today.

WIZ017-141100-
Taylor-
218 AM CDT Fri Mar 13 2026

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

.DAY ONE...Today and Tonight

Accumulating snow and strong winds will be seen across the area
this morning. This will impact the morning commute.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A band of heavy snow and strong winds affect the region Saturday
night into Sunday night. There is still some uncertainty with the
exact location of the heavy snow band. A Winter Storm Watch has
been issued.

.SPOTTER INFORMATION STATEMENT...

Wind and snow reports would be appreciated this morning.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar covering the weekend storm is scheduled for 1 pm
today.

Boyne

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Chickasaw

When
March 13, 2:00 AM CST to 9:00 AM CST
Where
Chickasaw forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
43.060, -92.318 (the zone’s center; the record gives no point)

Sustained winds of 30 to 40 mph were common across Chickasaw County during the morning hours on March 13th with gusts to around 65 mph at times. The highest observed gust in the county was 2 miles north of Ionia where a 67 mph gust was measured.

High Wind, Floyd

When
March 13, 2:00 AM CST to 9:00 AM CST
Where
Floyd forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
43.060, -92.789 (the zone’s center; the record gives no point)

Sustained winds of 30 to 40 mph were common across Floyd County during the morning hours on March 13th with wind gusts over 60 mph at times. The highest wind gusts observed in the county was at the AWOS at the airport in Charles City which measured a wind gust to 62 mph.

High Wind, Fayette

When
March 13, 2:00 AM CST to 9:00 AM CST
Where
Fayette forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
42.863, -91.844 (the zone’s center; the record gives no point)

Sustained winds of 30 to 40 mph were common across Fayette County during the morning hours of March 13th with gusts as high as 60 mph at times. The highest gust measured in the county was 60 mph at the AWOS in Oelwein.

High Wind, Howard

When
March 13, 2:00 AM CST to 9:00 AM CST
Where
Howard forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
43.357, -92.317 (the zone’s center; the record gives no point)

Sustained winds of up to 40 mph were common in Howard County during the morning hours on March 13th with occasional gusts approaching 60 mph. The highest observed gust in the county was near Saratoga of 57 mph.

High Wind, Mitchell

When
March 13, 2:00 AM CST to 9:00 AM CST
Where
Mitchell forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS
Coordinates
43.356, -92.789 (the zone’s center; the record gives no point)

Sustained winds across of 30 to 40 mph were common across Mitchell County were common during the morning hours of March 13th with occasional gusts up to 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2026Every state in 2026This day in weather historyWarnings in Iowa, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323456, 1323461, 1323471, 1323472, 1323473.